Management of sexual side effects of antidepressant therapy Review uri icon

Overview

MeSH Major

  • Antidepressive Agents
  • Sexual Dysfunctions, Psychological

abstract

  • Sexual dysfunction occurs in over one third of the general population and has many causes, including psychosocial factors, general medical illness, nonpsychiatric medication, psychiatric disorders, and psychotropic medications. Psychosocial causes are the most prevalent, but many frequently used medications, such as diuretics, beta-blockers, and H2-blockers, can also cause sexual dysfunction. Sexual dysfunctions occur in many psychiatric disorders, including mood disorders, schizophrenia, substance abuse, and anxiety disorders. In addition, over half the patients with major depression will have some sexual dysfunction. Although much attention has been paid to sexual dysfunction associated with the selective serotonin reuptake inhibitors (SSRIs), many other commonly used psychotropics are associated with a variety of sexual dysfunction, including haloperidol, benzodiazepines, stimulants, and drugs of abuse. With regard to SSRIs, sexual dysfunction occurs in 50% or more of such patients, which is substantially higher than the rates reported in the Physicians' Desk Reference. The reason for this discrepancy is that patients will not spontaneously report sexual problems and must be questioned about such problems directly. A variety of strategies exist to manage antidepressant-induced sexual dysfunction, including waiting, reducing the antidepressant dose, use of drug holidays, use of adjunctive pharmacotherapy, and switching antidepressants. Use of an antidepressant with a low prevalence of sexual side effects, such as bupropion, nefazodone, and mirtazapine, may also be considered.

publication date

  • August 2, 1999

Research

keywords

  • Review

Identity

Language

  • eng

PubMed ID

  • 10408423

Additional Document Info

start page

  • 27

end page

  • 30; discussion 31-5

volume

  • 60

number

  • SUPPL. 14